Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 95, NWS Paducah, KY

May 2, 2003Graves County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 2, 2003, 7:08 AM CDT for Graves County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 7:08 AM CDT (12:08 UTC)
Expired
May 2, 2003, 7:45 AM CDT
In force
37 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Graves County, KY

The radar

The Paducah radar (KPAH), 59 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

196 
WUUS53 KPAH 021208
SVRPAH
KYC083-021245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
708 AM CDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAVES COUNTY IN WESTERN KENTUCKY

* UNTIL 745 AM CDT

* AT 708 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF CUBA...OR ABOUT 10 MILES
  EAST OF FULTON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES SOUTH OF LYNNVILLE AT 720 AM CDT

LARGE HAIL IS EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL
SHELTER.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE LARGE DAMAGING HAIL...DESTRUCTIVE WINDS...
DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3650 8878 3662 8871 3662 8849 3650 8851

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:25 AM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, May 2, 2:25 AM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
225 AM CDT FRI MAY 2 2003

ONGOING ELEVATED THUNDERSTORMS OVER THE OZARK MOUNTAINS ARE THE MAIN
FORECAST CONCERN EARLY THIS MORNING. STORMS ARE SUPPORTED BY
SOUTHWEST 850 MB FLOW OF 20 TO 30 KNOTS. RUC MODEL INDICATES
SHOWALTERS NEAR MINUS 4 ALONG THE ARKANSAS AND TENNESSEE
BORDERS...WITH LESSER INSTABILITY TO THE NORTH. A WEAK 500 MB
SHORTWAVE OVER THE PLAINS MAY BE CONTRIBUTING TO SOME INCREASE IN
STORM INTENSITY OVER THE PAST COUPLE HOURS. RUC MODEL INDICATES 850
MB FLOW WILL BECOME NORTHWEST BY 12Z...REDUCING ELEVATED CAPE. UNTIL
THEN...STORMS MAY CONTINUE DEVELOPING EASTWARD IN A REGION OF 850 MB
THETA-E ADVECTION. THERE IS SOME POTENTIAL FOR ISOLATED LARGE HAIL
/PER MESO DISCUSSION 678 FROM SPC/.

SURFACE FRONT WAS NEARING THE NORTHWEST EDGE OF THE FORECAST AREA AT
06Z...A LITTLE SLOWER THAN THE AVN POSITION. SINCE THE STORMS SEEM
MORE TIED TO 850 MB FEATURES...THE LOCATION OF THE SURFACE FRONT
SHOULD HAVE LITTLE EFFECT ON THE PRECIP FORECAST. WILL KEEP
SCATTERED THUNDERSTORMS IN THE FORECAST EARLY THIS MORNING MAINLY
SOUTH OF MDH/EVV LINE. NORTHWEST LOW LEVEL FLOW WILL BECOME WELL
ESTABLISHED BY 18Z...AND WEAK 500 MB SHORTWAVE WILL BE PAST THE
AREA...SO AFTERNOON FORECAST WILL BE KEPT DRY. POST FRONTAL LOW
CLOUDS ARE INDICATED BY RH TIME HEIGHT CROSS SECTIONS AND MOS
GUIDANCE. THESE CLOUDS SHOULD KEEP THE LOW LEVELS RELATIVELY COOL
AND STABLE THIS AFTERNOON. NGM/AVN MOS HIGHS ARE SIMILAR...SHOWING
ONLY SMALL TEMP RECOVERIES TODAY.

FOR TONIGHT...MODELS INDICATE GRADUAL LOW LEVEL DRYING AS THE FLOW
BECOMES NORTHERLY. PARTIAL CLEARING AND LOWER DEW POINTS SHOULD
ALLOW TEMPS TO FALL TO MORE SEASONABLE READINGS /AROUND 50./

EXPECT PLENTY OF SUN EARLY SATURDAY AS THE SURFACE HIGH PASSES JUST
NORTH OF THE FORECAST AREA. HIGHS WILL LIKELY BE AT LEAST AS WARM AS
TODAY GIVEN THE STRONG EARLY MAY SUNSHINE. CLOUDS WILL INCREASE
LATER IN THE DAY AHEAD OF THE APPROACHING PLAINS SYSTEM.

STRONG 850 MB THETA-E ADVECTION WILL DEVELOP SATURDAY NIGHT AS THE
850 MB FLOW TURNS SOUTHWEST. ELEVATED CONVECTION MAY MOVE INTO SE
MISSOURI LATE AT NIGHT...WITH SOME SHOWERS POSSIBLY AS FAR EAST AS
PAH/MDH AREAS. THE REAL SHOW WILL OCCUR SUNDAY AND SUNDAY NIGHT AS
THE SURFACE WARM FRONT CROSSES THE FORECAST AREA. AVN CONTINUES TO
INDICATE STRONG WIND FIELDS WITH THIS SYSTEM...SUPPORTIVE OF
ORGANIZED CONVECTION. THE TIMING OF THE COLD FRONT REMAINS VERY
UNCERTAIN. AVN SHOWS THE 500 MB FLOW REMAINING SOUTHWESTERLY EVEN
INTO TUESDAY...WITH THE COLD FRONT HANGING UP NEAR OR JUST NORTH OF
THE FORECAST AREA. WILL CONTINUE PRECIP CHANCES INTO TUESDAY.

.PAH...NONE.

MY
Hazardous weather outlook, May 2, 6:15 AM CDT, 53 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
615 AM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR OVER SOUTHEAST MISSOURI...WESTERN
KENTUCKY...AND EXTREME SOUTHERN ILLINOIS THIS MORNING. THE STORMS
WILL BE SOUTH OF A LINE FROM PERRYVILLE MISSOURI TO OWENSBORO
KENTUCKY. SOME OF THE STORMS WILL PRODUCE SMALL HAIL. THE STORMS ARE
ALONG A COLD FRONT MOVING SOUTHEAST ACROSS OUR REGION EARLY THIS
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE LATE IN
THE WEEKEND AND EARLY NEXT WEEK. A SLIGHT RISK OF SEVERE
THUNDERSTORMS IS FORECAST OVER SOUTHEAST MISSOURI SATURDAY NIGHT.
A GREATER RISK OF SEVERE THUNDERSTORMS WILL SPREAD OVER THE ENTIRE
AREA SUNDAY INTO MONDAY. AREAS OF HEAVY RAINFALL COULD RESULT IN A
LOCALIZED FLOODING THREAT...AS WELL. A FAIRLY INTENSE STORM SYSTEM
WILL MOVE NORTHEAST ACROSS THE PLAINS STATES SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO CHECK LATER OUTLOOKS FOR THE RISK OF SEVERE
WEATHER SATURDAY NIGHT...AND ESPECIALLY SUNDAY THROUGH MONDAY.

YORK

In the hours before

Local storm report, May 2, 3:44 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
344 AM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0336 AM    SCOTT CITY                MO   1.00 INCH HAIL
05/02/03   SCOTT                          REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, May 2, 4:09 AM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
409 AM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0406 AM    GRASSY                    MO   0.75 INCH HAIL
05/02/03   BOLLINGER                      REPORTED BY BOLLINGER
                                          COUNTY SHERIFFS OFFICE
Local storm report, May 2, 4:19 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
419 AM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 AM    3S MARBLE HILL            MO   0.88 INCH HAIL
05/02/03   BOLLINGER                      REPORTED BY BOLLINGER
                                          COUNTY EM DIRECTOR.  SOME
                                          OF THE HAIL WAS 0.75 INCH
                                          IN DIAMETER.
Special weather statement, May 2, 5:38 AM CDT, 1 hour 30 minutes before
ILZ088>094-KYZ001>013-015>017-020>022-MOZ076-086-087-100-107>112-114-
021200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
538 AM CDT FRI MAY 2 2003

...STRONG STORMS MOVING ACROSS THE QUAD STATE REGION THIS
MORNING...

STRONG TO POTENTIAL SEVERE THUNDERSTORMS WERE RUMBLING ACROSS
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND WESTERN KENTUCKY THIS
MORNING.

SOME OF THE STORMS HAVE HAD HISTORY OF PRODUCING DIME TO NICKEL
SIZE HAIL AS THEY MOVED OVER SOUTHEAST MISSOURI BETWEEN 330 AM AND
430 AM. IN ADDITION...FREQUENT LIGHTNING AND HEAVY RAINFALL CAN BE
EXPECTED WITH THESE STORMS.

AT 525 AM...THE THUNDERSTORMS HAD FORMED INTO AN WEST TO EAST LINE...
STRETCHING FROM CLUBB AND ADVANCE MISSOURI...ONWARD TO CAIRO
ILLINOIS...PADUCAH AND ELKTON KENTUCKY. THE STORMS WERE MOVING EAST
BETWEEN 30 AND 35 MPH.

THROUGH 7AM...LOOK FOR THE LEADING EDGE OF THESE THUNDERSTORMS TO
MOVE ALONG THE MISSISSIPPI RIVER...EAST OF PERRYVILLE MISSOURI...
AND ONWARD TO VIENNA ILLINOIS...MARION AND GREENVILLE KENTUCKY.

PERSONS TRAVELING TO WORK OR SCHOOL THIS MORNING SHOULD BE WATCHFUL
FOR THESE STORMS...AS THEY COULD PRODUCE DAMAGING HAIL AND WINDS.

LOCALIZED FLOODING OF LOW LYING AREAS...STREAMS AND CREEKS MAY BE
ALSO POSSIBLE AS SOME OF THE THUNDERSTORMS MOVE ACROSS THE SAME
AREAS. HOURLY RAINFALL AMOUNTS NEAR AN INCH WILL BE LIKELY FROM BELL
CITY MISSOURI...EAST TO CAIRO ILLINOIS AND REIDLAND KENTUCKY THROUGH
7 AM.

SMITH
Special weather statement, May 2, 6:31 AM CDT, 37 minutes before
KYZ001-021200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
631 AM CDT FRI MAY 2 2003

...HAIL UP TO THREE QUARTERS OF AN INCH POSSIBLE THROUGH 7 AM
IN FULTON COUNTY KENTUCKY...

AT 630 AM...A THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO DIME SIZE
WAS LOCATED JUST WEST OF CAYCE...MOVING SOUTHEAST AROUND 20 MPH.

THIS STORM SHOULD MOVE OVER CAYCE BY 635 AM...REACHING FULTON BY 7
AM.

PERSONS TRAVELING THROUGH FULTON COUNTY KENTUCKY SHOULD BE WATCHFUL
FOR HAIL AND HEAVY RAIN.

SMITH
Local storm report, May 2, 6:47 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
647 AM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0639 AM    CAYCE                     KY   0.88 INCH HAIL
05/02/03   FULTON                         REPORTED BY FULTON COUNTY
                                          SHERIFF.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 6:36 AM CDTSevere Thunderstorm WarningPAHFulton24 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.